A side effect is the body’s reaction to medication which is different from that which was intended by the health care provider.
While it may not be possible to know all of the potential side-effects of the medications your residents are taking, there are some general side effects which you should be aware of. Some mild side-effects can be taken acre of by simple techniques.
More severe side-effects should be reported to the resident’s health care provider immediately. On the following pages are guidelines for handling these general side-effects.
There are also a number of guides or handbooks which you might keep on hand for easy reference and which can usually be purchased at a local bookstore. Sometimes, a leaflet is included with a medication. Keep this and other up-to-date resources handy. There is a table included at the end of this chapter which may also be used as a quick reference guide.
- Nurse Drug Handbook
- Physician’s Desk Reference
Your facility should have clear procedures for responding to changes in a resident’s condition. Such procedures should describe the type of changes which should be documented in the resident’s record, when changes should be reported to the administrator, nurse, or health care provider and who should call the health care provider. If you are unaware of your facility’s procedures, find out what they are prior to providing assistance with medication. Remember, you are responsible for safely assisting residents to take medications.
COMMON MILD TO MODERATE SIDE EFFECTS
When any of the following effects occur, take appropriate action and report symptoms to the doctor on the next visit.
If no relief is obtained by following these suggestions, call the health care provider.
MORE SRIOUS SIDE EFFECTS
If any of the following symptoms occur, call the health care provider. Call immediately for any wheezing or trouble breathing, for any swelling in the face, lips or throat and for a rash or hives.
COMMON SIDE-EFFECTS AND DRUG INTERACTION
NOTE: Many of the most common side effects of medications are incorrectly interpreted as signs of aging in the elderly including:
Confusion Forgetfulness Depression
Tremor Lack of appetite Constipation
Weakness Dizziness Lethargy
Diarrhea Ataxia Urinary retention